Usually with lamictal pdocs prefer using the starter paks. Just to make it clear and easier for the patient to titrate up slowly. Lamictal can cause Stevens Johnson syndrome. A rash that can be life threatening. So slow titration is a perquisite when prescribing. You do not want to jump from 25mg-100mg or more overnight.
About S-J rash:
nearly all cases appear in the first 2 to 8 weeks of therapy and if medication is suddenly stopped then resumed at the normal dosage.. Not all rashes that occur while taking lamotrigine progress to SJS or TEN. Between 5 to 10% of patients will develop a rash, but only one in a thousand patients will develop a serious rash. It is thought that one in 50,000 exposed patients may die from the rash. Rash and other skin reactions are more common in children. Side-effects such as rash, fever, and fatigue are very serious, as they may indicate incipient Stevens–Johnson syndrome, toxic epidermal necrolysis, DRESS syndrome or aseptic meningitis.
I take lamotrigine as a mood stabilizer. It has been very effective for me. Besides the rash, lamotrigine can cause other skin problems including "acne" on the back and chest. Lamictal acne isn't real acne,; it is a cutaneous drug reaction. And can cause small benign rashes that are not S-J. Usually you will know within 24 hrs., if you have SJS. Your tongue will swell up as well as the bronchus. Ulcers and other lesions begin to appear in the mucous membranes, almost always in the mouth and lips but also in the genital region. Those in the mouth are usually extremely painful and reduce the patient's ability to eat or drink.Lamotrigine prescribing information has a black box warning about life-threatening skin reactions, including Stevens–Johnson syndrome, DRESS syndrome and toxic epidermal necrolysis. The manufacturer states that nearly all cases appear in the first 2 to 8 weeks of therapy and if medication is suddenly stopped then resumed at the normal dosage. Patients should seek medical attention for any unexpected skin rash, as its presence is an indication of a possible serious or even deadly side-effect of the drug. Not all rashes that occur while taking lamotrigine progress to SJS or TEN. Between 5 to 10% of patients will develop a rash, but only one in a thousand patients will develop a serious rash. It is thought that one in 50,000 exposed patients may die from the rash. Rash and other skin reactions are more common in children, so this medication is often reserved for adults.
There is also an increased incidence of these eruptions in patients who are currently on, or recently discontinued a valproate-type anticonvulsant drug, as these medications interact in such a way that the clearance of both is decreased and the effective dose of lamotrigine is increased.
As a beginner, a link to lamotrigine acne:
One of the key points in the studies is the potential for developing a rash or other dermatological conditions. The chances increase by going off and then back on the medication, not keeping a regular daily dosing schedule and titrating up to fast.
Here is a quick rundown of Lamictal from Stahl's Prescribers Guide:
How lamotrigine works:
In addition to its action on voltage-sensitive/gated sodium channels, Lamictal also:
-Potently blocks voltage-sensitive sodium channel alpha subunits.
Which may even be Lamictal’s primary mechanism of action.
-Blocks/modulates the calcium and potassium voltage channels
Which means glutamate and other excitatory (i.e. seizure-inducing and/or crazy-making) neurotransmitters are reduced to a greater extent than originally thought.
-Lamictal may block neuronal α4β2 nicotinic acetylcholine receptors (nAChRs). That’s of interest mainly to pharmacology geeks and people who deal with nocturnal frontal lobe epilepsy2.
-Maybe having a little effect on sigma opioid receptors (which are now being studied for all sorts of things). This could be one of the reasons for Lamictal’s antidepressant action.
-Another reason for Lamictal’s antidepressant action could be a positive effect on the 5-HT1A receptors. The data are mixed on this, and lean toward this being a wrong guess.
-All evidence points to Lamictal still being one of the least GABAergic AEDs around.
Finally from RxList a pretty thorough run down on lamotrigine and user reviews:
And as always you can find anecdotal reports at askapatient.com. Always keep in mind the length of time the posters have used said medications. Often they report negative responses and discontinuation prematurely after a week or so. Of course, this would be necessary when SJ. appears. But usually the feedback taken as a whole can give valuable insight.